Stability of matrix polytopes with a dominant vertex and implications for system dynamics. (English) Zbl 1288.93073

Summary: The paper considers the class of matrix polytopes with a dominant vertex and the class of uncertain dynamical systems defined in discrete time and continuous time, respectively, by such polytopes. We analyze the standard concept of stability in the sense of Schur – abbreviated as SS (resp., Hurwitz – abbreviated as HS), and we develop a general framework for the investigation of the diagonal stability relative to an arbitrary Hölder \(p\)-norm, \(1\leq p\leq \infty\), abbreviated as \(\mathrm{SDS}_p\) (resp., \(\mathrm{HDS}_p\)). Our framework incorporates, as the particular case with \(p=2\), the known condition of quadratic stability satisfied by a diagonal positive-definite matrix, i.e. \(\mathrm{SDS}_2\) (resp., \(\mathrm{HDS}_2\)) means that the standard inequality of Stein (resp., Lyapunov) associated with all matrices of the polytope has a common diagonal solution. For the considered class of matrix polytopes, we prove the equivalence between SS and \(\mathrm{SDS}_p\) (resp., HS and \(\mathrm{HDS}_p\)), \(1\leq p\leq\infty\) (fact which is not true for matrix polytopes with arbitrary structures). We show that the dominant vertex provides all the information needed for testing these stability properties and for computing the corresponding robustness indices. From the dynamical point of view, if an uncertain system is defined by a polytope with a dominant vertex, then the standard asymptotic stability ensures supplementary properties for the state-space trajectories, which refer to special types of Lyapunov functions and contractive invariant sets (characterized through vector \(p\)-norms weighted by diagonal positive-definite matrices). The applicability of the main results is illustrated by two numerical examples that cover both discrete- and continuous-time cases for the class of uncertain dynamics studied in our paper.


93D20 Asymptotic stability in control theory
93C55 Discrete-time control/observation systems
15B48 Positive matrices and their generalizations; cones of matrices
Full Text: DOI


[1] Białas, S., A necessary and sufficient condition for the stability of convex combinations of stable polynomials or matrices, Bulletin of the Polish Academy of Sciences, 33, 9-10, 473-480, (1985) · Zbl 0607.93044
[2] Barmish, B. R.; Fu, M.; Saleh, S., Stability of a polytope of matrices: counterexamples, IEEE Transactions on Automatic Control, 33, 6, 569-572, (1988) · Zbl 0644.93053
[3] Fu, M.; Barmish, B. R., Maximal unidirectional perturbation bounds for stability of polynomials and matrices, Systems & Control Letters, 11, 3, 173-179, (1988) · Zbl 0666.93028
[4] Soh, C. B., Schur stability of convex combination of matrices, Linear Algebra and its Applications, 128, 159-168, (1990) · Zbl 0703.15014
[5] Wang, Q. G., Necessary and sufficient conditions for stability of a matrix polytope with normal vertex matrices, Automatica, 27, 5, 887-888, (1991)
[6] Cohen, N.; Lewkowicz, I., A necessary and sufficient criterion for the stability of a convex set of matrices, IEEE Transactions on Automatic Control, 38, 4, 611-615, (1993) · Zbl 0777.93071
[7] Monov, V. V., On the spectrum of convex sets of matrices, IEEE Transactions on Automatic Control, 44, 5, 1009-1012, (1999) · Zbl 0956.93049
[8] Zahreddine, Z., Matrix measure and application to stability of matrices and interval dynamical systems, International Journal of Mathematics and Mathematical Sciences, 2, 75-85, (2003) · Zbl 1016.15017
[9] Bliman, P.-A., A convex approach to robust stability for linear systems with uncertain scalar parameters, SIAM Journal on Control and Optimization, 42, 6, 2016-2042, (2004) · Zbl 1069.93027
[10] Chesi, G., Establishing stability and instability of matrix hypercubes, Systems & Control Letters, 54, 4, 381-388, (2005) · Zbl 1129.93467
[11] Grman, L.; Rosinová, D.; Veselý, V.; Kozáková, A., Robust stability conditions for polytopic systems, International Journal of Systems Science, 36, 15, 961-973, (2005) · Zbl 1126.93409
[12] Polyak, B. T.; Gryazina, E. N., Stability regions in the parameter space:\( D\)-decomposition revisited, Automatica, 42, 1, 13-26, (2006) · Zbl 1121.93028
[13] Gurvits, L.; Olshevsky, A., On the NP-hardness of checking matrix polytope stability and continuous-time switching stability, IEEE Transactions on Automatic Control, 54, 2, 337-341, (2009) · Zbl 1367.93463
[14] Kolev, L.; Petrakieva, S., Assessing the stability of linear time-invariant continuous interval dynamic systems, IEEE Transactions on Automatic Control, 50, 3, 393-397, (2005) · Zbl 1365.93369
[15] Liao, L. X., Necessary and sufficient conditions for stability of a class of interval matrices, International Journal of Control, 45, 1, 211-214, (1987) · Zbl 0611.15017
[16] Lin, S. H.; Juang, Y. T.; Fong, I. K.; Hsu, C. F.; Kuo, T. S., Dynamic interval systems analysis and design, International Journal of Control, 48, 5, 1807-1818, (1988) · Zbl 0659.93023
[17] Chen, J., Sufficient conditions on stability of interval matrices: connections and new results, IEEE Transactions on Automatic Control, 37, 4, 541-544, (1992) · Zbl 0752.15015
[18] Bauer, P. H.; Premaratne, K.; Jamshidi, M.; Mansour, M.; Anderson, B. D. O., Time-invariant versus time-variant stability of interval matrix systems, Fundamentals of Discrete Time Systems: A Tribute to Professor E.I. Jury, 181-188, (1993), Albuquerque, NM, USA: TSI Press, Albuquerque, NM, USA
[19] Sezer, M. E.; Šiljak, D. D., On stability of interval matrices, IEEE Transactions on Automatic Control, 39, 2, 368-371, (1994) · Zbl 0800.93981
[20] Wang, K.; Michel, A. N.; Liu, D. R., Necessary and sufficient conditions for the Hurwitz and Schur stability of interval matrices, IEEE Transactions on Automatic Control, 39, 6, 1251-1255, (1994) · Zbl 0810.93051
[21] Liu, D.; Molchanov, A., Criteria for robust absolute stability of time-varying nonlinear continuous-time systems, Automatica, 38, 4, 627-637, (2002) · Zbl 1013.93044
[22] Molchanov, A. P.; Liu, D., Robust absolute stability of time-varying nonlinear discrete-time systems, IEEE Transactions on Circuits and Systems. I. Fundamental Theory and Applications, 49, 8, 1129-1137, (2002) · Zbl 1368.93507
[23] Mao, W.-J.; Chu, J., Quadratic stability and stabilization of dynamic interval systems, IEEE Transactions on Automatic Control, 48, 6, 1007-1012, (2003) · Zbl 1364.93654
[24] Alamo, T.; Tempo, R.; Ramírez, D. R.; Camacho, E. F., A new vertex result for robustness problems with interval matrix uncertainty, Systems & Control Letters, 57, 6, 474-481, (2008) · Zbl 1154.93023
[25] Barker, G. P.; Berman, A.; Plemmons, R. J., Positive diagonal solutions to the Lyapunov equations, Linear and Multilinear Algebra, 5, 4, 249-256, (1978) · Zbl 0385.15006
[26] Berman, A.; Hershkowitz, D., Matrix diagonal stability and its implications, Society for Industrial and Applied Mathematics, 4, 3, 377-382, (1983) · Zbl 0547.15009
[27] Kaszkurewicz, E.; Bhaya, A., Matrix Diagonal Stability in Systems and Computation, (2000), Boston, Mass, USA: Birkhäuser, Boston, Mass, USA · Zbl 0951.93058
[28] Pastravanu, O.; Voicu, M., Generalized matrix diagonal stability and linear dynamical systems, Linear Algebra and its Applications, 419, 2-3, 299-310, (2006) · Zbl 1125.93058
[29] Pastravanu, O.; Matcovschi, M. H., Diagonal stability of interval matrices and applications, Linear Algebra and its Applications, 433, 8–10, 1646-1658, (2010) · Zbl 1204.15028
[30] Matcovschi, M.-H.; Pastravanu, O.; Voicu, M., On some properties of diagonally stable polytopic systems, Proceedings of the 15th International Conference on System Theory, Control and Computing (ICSTCC ’11)
[31] Arcak, M.; Sontag, E. D., Diagonal stability of a class of cyclic systems and its connection with the secant criterion, Automatica, 42, 9, 1531-1537, (2006) · Zbl 1132.39002
[32] Mason, O.; Shorten, R., On the simultaneous diagonal stability of a pair of positive linear systems, Linear Algebra and its Applications, 413, 1, 13-23, (2006) · Zbl 1094.93021
[33] Pastravanu, O.; Matcovschi, M. H., Matrix measures in the qualitative analysis of parametric uncertain systems, Mathematical Problems in Engineering, 2009, (2009) · Zbl 1179.93154
[34] Wimmer, H. K., Diagonal stability of matrices with cyclic structure and the secant condition, Systems & Control Letters, 58, 5, 309-313, (2009) · Zbl 1159.93022
[35] Arcak, M., Diagonal stability on cactus graphs and application to network stability analysis, IEEE Transactions on Automatic Control, 56, 12, 2766-2777, (2011) · Zbl 1368.93458
[36] Coppel, W. A., Stability and Asymptotic Behavior of Differential Equations, (1965), Boston, Mass, USA: D. C. Heath, Boston, Mass, USA · Zbl 0154.09301
[37] Blanchini, F.; Miani, S., Set-Theoretic Methods in Control, (2008), Boston, Mass, USA: Birkhäuser, Boston, Mass, USA · Zbl 1140.93001
[38] Horn, R. A.; Johnson, C. R., Topics in Matrix Analysis, (1991), Cambridge, UK: Cambridge University Press, Cambridge, UK · Zbl 0729.15001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.